Q:

How can you stop a pulsating noise in the ear?

A:

Quick Answer

Pulsatile tinnitus, a pulsating ringing in the ears that keeps rhythm with the heartbeat, can be stopped with treatment of the underlying vascular condition or change in medication. Although drugs do not cure tinnitus, they lessen the condition's symptoms while the cause is identified and treated, according to Mayo Clinic.

Continue Reading

Full Answer

Tinnitus is a ringing in the ears, but it can also be a sign of hearing loss or another abnormal body condition. Those exposed to loud sounds in the working environment or while in military service may develop noise-induced hearing loss and develop tinnitus. The elderly can develop tinnitus as a side effect of medications around the age of 60. Tinnitus also results from ear wax buildup and stiffening of the inner ear bones, according to Mayo Clinic.

The two major types of tinnitus are pulsatile, which means the ringing is similar to a heartbeat, and nonpulsatile, according to WebMD. Pulsatile tinnitus, the rarer condition, is a reflection of circulatory or muscular abnormalities or of abnormal brain activity or structure. During a physical examination, the doctor hears the pulsatile tinnitus using a stethoscope. Underlying conditions known to be associated with pulsatile tinnitus include head and neck tumors, atherosclerosis (hardening of the arteries), high blood pressure, turbulent blood flow and malformation of the capillaries.

Medications that may cause pulsatile tinnitus are antibiotics prescribed to treat various illnesses, cancer medications and diuretics commonly called water pills, according to Mayo Clinic. Other medications that trigger pulsatile tinnitus are quinine medication for the treatment of malaria, antidepressants and aspirin taken in abnormally high doses. Treatment can come in the form of changing a medication or its dosage.

Learn more about Pain & Symptoms

Related Questions

Explore